Article Text

PDF
Bilateral juxtapapillary choroidal neovascularisation associated with interferon alfa treatment of a metastatic cutaneous melanoma
  1. J Garcia-Arumi,
  2. M Morral Palau,
  3. M Montolio Gil,
  4. H Blasco Garrido,
  5. L Sararols Ramsay,
  6. A Segura García
  1. Hospital Vall d’Hebron, Barcelona, Spain, and Instituto de Microcirugia Ocular (IMO), Barcelona, Spain
  1. Correspondence to: Jose Garcia-Arumi Instituto de Microcirugia Ocular (IMO), c/Munner 10, 08022 Barcelona, Spain; 17215jga{at}comb.es

Statistics from Altmetric.com

Interferon alfa (IFNα) is commonly used in the treatment of many neoplastic diseases owing to its antiproliferative and immunomodulatory effects. IFNα is used in adjuvant therapy of melanoma stage IIa/b or higher.1 A wide variety of ocular adverse events related to IFN therapy have been reported during the past decades.2,3 A case of bilateral juxtapapillary choroidal neovascularisation is described here.

CASE REPORT

A 48 year old woman reported acute vision loss in her left eye (LE) 1 week after starting treatment with IFNα for a cutaneous metastasic melanoma. She had been receiving IFNα, 5 million international units (MIU), subcutaneously three times a week. On examination, visual acuity (VA) was right eye (RE) 20/50 and LE 20/60. Funduscopy showed bilateral optic disc oedema and subretinal haemorrhages in inferior temporal and nasal arcades. To rule out any cause of papilloedema a brain computed tomography was performed, which was normal. One month later, IFNα doses were increased to 8 …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.